ARTICLES, DRUG ABUSE & EFFECTS OF ALCOHOL. REHABILITATION
What is Fentanyl?
Fentanyl is a synthetic narcotic that is 50-100 times more toxic than other opioids and is typically prescribed to control severe pain.
Over the past three years, there has been a progressive increase in the number of illicit drug overdose deaths in which fentanyl was detected. Public health & law enforcement agencies have partnered to raise awareness of this issue through KnowYourSource.ca.
Fentanyl in British Columbia, CA
Given the extreme toxicity of fentanyl and the large increase in fentanyl-related deaths in the past 12 months, we believe that there is an increased amount of the drug in circulation. We feel compelled to warn people who might potentially use these drugs of the increased danger, especially as they may be unaware of what they are taking.
RCMP and municipal police forces in BC have found illicitly manufactured fentanyl being sold in:
- Pill form sold as fake oxys and other club drugs
- Powder form as heroin or fent
- Powder form mixed into other drugs (e.g. cocaine, crystal meth, etc)
Pills or powders containing illicitly-manufactured fentanyl are especially dangerous because there is no quality control or regulated manufacturing process. These drugs may contain toxic contaminants or have different levels of fentanyl in each batch. Even pills produced in the same batch may have little to lethal levels of fentanyl.
UPDATE: In a recent study conducted by the BCCDC, clients at 17 participating harm reduction sites were asked to complete an anonymous questionnaire describing what drugs they used within the last three days and provide a urine sample to test for fentanyl.
Nearly 30% of participants tested positive for fentanyl even though 73% did not report using it.
Recognizing a Fentanyl (or Opioid) Overdose
A fentanyl overdose looks the same as any other opioid overdose. Early signs of a fentanyl overdose include severe sleepiness, slow heartbeat, difficulty breathing, cold/clammy skin, and trouble with walking or talking.
Responding To a Fentanyl (or Opioid) Overdose
If an overdose is suspected, call 911 immediately. Explain that you have a medical emergency (i.e. the person is not responsive & not breathing).
Preventing an Overdose
Follow these tips to reduce the chance of experiencing an overdose:
- Don’t use alone
- Start with a small amount
- Mixing substances, including alcohol, increases risk of overdose
- Call 911 right away if someone overdoses [e.g. has difficulty breathing or loses consciousness]
- Make a plan/know how to respond in case of OD
- Use where help is easily available (e.g. Insite, around other people)
- Be prepared to give breaths and/or administer naloxone (Narcan) until help arrives
- Overdose response training and naloxone kits are available
Use caution even when handling fentanyl as it can be absorbed through the skin or mucous membranes. Avoid touching your eyes, nose or mouth if you get any on your skin since even small quantities absorbed through skin & mucous membranes can cause serious adverse reactions, including death.
Anonymous Non-Emergency Assistance
- Poison Centres in Canada
- Healthlink BC: dial 811
Get informed, know your risks & be drug smart! http://towardtheheart.com/fentanyl